New school year, new concerns about students and vaping
WATERTOWN, New York (WWNY) - They’re dangerous, addictive, and already in the classroom. The start of a new school year has medical professionals keeping a close eye on the widespread use of electronic cigarettes and the complications that can come from them.
“It has exploded. This industry has exploded. That’s the public health crisis right now,” said Dr. Maja Lundborg-Gray, emergency department physician, Samaritan Medical Center.
A survey done by PIVOT in Watertown last year showed that approximately 25% of students in grades 7 to 12 reported using electronic cigarettes or “vaping”. We’re told that number is expected to continue growing for a number of reasons.
“One is peer pressure because our community members are unaware of the short and long-term effects of these substances,” said Dr. Lundborg-Gray.
One of the most universal effects is nicotine addiction since a single vape cartridge has as much of the stuff as a pack of cigarettes. Anita Seefried-Brown with PIVOT tells us that can damage developing minds.
“Anything we take into our bodies that affects that development can have very serious consequences,” she said.
In certain cases, vaping has caused physical issues. Samaritan Medical Center has had to treat children as young as six suffering from nicotine toxicity.
“Younger folks using these devices are having heart attacks and strokes and getting blood clots. No different from cigarette use,” said Dr. Lundborg-Gray.
In the case of dab pens which people use to vape high concentrations of THC, even more severe symptoms have been seen locally.
“Students and young adults are presenting to our emergency department acutely psychotic, hallucinating, needing to be restrained for their safety,” said Dr. Lundborg-Gray.
Vapes have only been on the market since 2003. Officials fear that more long-term effects could come to light in the future.
Copyright 2023 WWNY. All rights reserved.